[Skip to Navigation]
Article
June 1988

Valproic Acid Loading During Intensive Monitoring

Author Affiliations

Department of Neurology University Hospitals of Cleveland Cleveland, OH 44106

Arch Neurol. 1988;45(6):602-603. doi:10.1001/archneur.1988.00520300016006
Abstract

To the Editor.  —In their recent article Rosenfeld and coworkers1 demonstrated that rapid loading with valproic acid was effective in limiting generalized tonic-clonic seizures during withdrawal of anticonvulsant therapy, but they did not consider the possible complications of such treatment. While valproic acid therapy is generally well tolerated,2 adverse effects, such as gastrointestinal disturbances, stupor, and coma, may be more common with rapid loading.2,3 The following case illustrates that rapid loading with valproic acid may cause an acute confusional state. Awareness of such side effects is important if rapid valproate loading is to be used.

Report of a Case.  —A 33-year-old woman with a remote history of absence seizures and long-standing generalized tonic-clonic seizures was brought to the hospital unresponsive following two convulsions. She had been taking carbamazepine (Tegretol) 200 mg orally four times daily. On examination she seemed awake but was unable to answer questions or follow simple commands.

Add or change institution
×